Guidelines Recommend Botox for Pediatric Spasticity
While the FDA and Allergan remain at an impasse on how to disseminate off-label safety information for Botox, the American Academy of Neurology (AAN) just published its recommendations for use of the toxin in children with spasticity due to cerebral palsy (CP).*
On the basis of
14 20 controlled studies (N = 573) in which botulinum toxin A was assessed in children with CP-related limb spasticity, the AAN recommends injections for localized arm or leg spasticity “that warrants treatment.” Although, the Academy writes, “There is insufficient evidence to support or refute the use of [botulinum toxin A] to improve motor function in this population.”
In its safety assessment, the AAN found the most common treatment-related adverse events to be localized pain, excessive weakness, unsteadiness, increased falls, and fatigue. A few patients experienced urinary incontinence (n = 5) or dysphagia (n = 2). All adverse events were transient and did not require hospitalization or cause death—despite the fact that, last year, the FDA announced postmarketing reports of toxin spread, which compromised breathing and possibly led to death. The agency continues to investigate these cases.
According to lead author of the AAN guidelines, Mauricio Delgado, CP is the most common cause of spasticity in children, and most children with CP have spasticity. In Western nations, the prevalence of CP among 8-year-olds is 0.36%.
* An unapproved use.